Alert archive / Iowa / Special Weather Statements in 2025

Special Weather Statement, NWS La Crosse, WI

July 19, 2025Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this special weather statement at Jul 19, 2025, 3:17 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2025, 3:17 AM CDT (08:17 UTC)
Expired
Jul 19, 2025, 4:15 AM CDT
In force
58 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
40

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS83 KARX 190817
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
317 AM CDT Sat Jul 19 2025
 
IAZ008-018-190915-
Floyd IA-Mitchell IA-
317 AM CDT Sat Jul 19 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT MITCHELL AND FLOYD 
COUNTIES THROUGH 415 AM CDT...

At 315 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Northwood to near Manly to near Garner.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  St. Ansgar around 330 AM CDT.
  Rudd around 335 AM CDT.
  Osage and Rockford around 340 AM CDT.
  Floyd around 350 AM CDT.
  Charles City and Marble Rock around 355 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4350 9303 4350 9255 4291 9255 4291 9302
TIME...MOT...LOC 0815Z 298DEG 33KT 4350 9318 4325 9322 4310 9352 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:20 AM CDT, 57 minutes earlier. Its key messages:

  • Thunderstorms bringing heavy rain and gusty winds this morning predominately west of US63.
  • More progressive pattern favored into next week, with multiple chances of precipitation.
  • Trending warmer by middle of next week, with persistent ridging across the central CONUS.
Area forecast discussion, Jul 19, 2:20 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
220 AM CDT Sat Jul 19 2025

.KEY MESSAGES...

- Thunderstorms bringing heavy rain and gusty winds this
  morning predominately west of US63.

- More progressive pattern favored into next week, with
  multiple chances of precipitation.

- Trending warmer by middle of next week, with persistent
  ridging across the central CONUS.

&&

.DISCUSSION...
Issued at 218 AM CDT Sat Jul 19 2025

This morning into Today: Thunderstorms this morning, another chance
this afternoon across southern Wisconsin.

As was suspected yesterday, the lack of better synoptic forcing has
the ongoing thunderstorms across central and southern MN struggling.
Short-term trends have had additional showers developing ahead and
east of these storms with the LLJ feeding additional moisture into
the area. The last few HRRR runs have waffled back and forth a bit
on the eastward extent of thunderstorms, with the latest run not
bringing much storms east of I35. Recent radar trends would agree
with these storms already reaching I90 and remaining west of I35 as
the storms progress south into the better instability. It would seem
that if storms don't begin to fire across SE MN in the next hour or
two, the chances drop off significantly as ongoing storms drop south
through the LLJ.

I'm trending the PoPs this morning closer to an ARW/HRRR solution as
it has handled the ongoing convection the best among CAM members.
This would bring the ongoing convection across sern MN into NE Iowa.
As day begins to break, these models want to bring convection closer
towards the Mississippi River, potentially into Grant County.
Meanwhile, ongoing showers are expected to continue to move through
central Wisconsin along the WI29 corridor as there is better
synoptic forcing northward through the overnight period. Latest
models aren't as keen on afternoon convection across parts of
southern WI later today, but have kept a few slight chances (20%)
along and south of the Wisconsin River as a frontal boundary drops
south through the area.

Sunday: Low Rain Chances (20%) South

The frontal boundary moving through today stalls across IA with our
area on the cooler side of this stagnant boundary. Meanwhile, a
developing ridge begins to take hold across the central CONUS. This
will bring a chance (15 to 30%) of showers and thunderstorms south
of I90 towards this stationary frontal boundary. Dewpoints along and
south of I90 will be in the mid 60s, with upper 50s to 60 along and
north of I94 across central and northern Wisconsin.

Next Week: Becoming Active with Increasing Temps through the Week

An amplifying ridge across the central CONUS takes hold on Monday as
troughing develops across the Pacific NW. A series of waves are
progged to eject from this Pacific NW trough and ride along the
ridge axis across the Upper Midwest through the middle of next week,
bringing multiple chances of precipitation across the area. Global
ensembles have gotten closer in line with each other, with minimal
differences in 500mb heights through at least Wednesday this week.
This places the Upper Midwest within an enhanced precipitation track
through the middle of week before ensembles suggest this ridge axis
retrogrades westward towards the Rockies. While medium range
ensemble members are all in agreement for the overall pattern
evolution, the finer details of just how warm and where the best
precipitation chances set up should begin to come into better
picture over the next couple of days.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1226 AM CDT Sat Jul 19 2025

As an area of thunderstorms move in from the west this morning,
ceilings will fall through MVFR, potentially into IFR, by
daybreak with abundant low-level moisture building beneath a
low-level inversion. Thunderstorms are most likely along and
west of the Mississippi and then north of I94 across central
Wisconsin. Where thunderstorms move though, expect periods of
IFR vis and cigs. Lingering low-level moisture this morning will
lead a period of low ceilings of high-end IFR to low-end MVFR
until daytime mixing brings a return to VFR around 18Z or so.
Look for southerly winds overnight to become northerly through
the day as a frontal boundary pushes through the area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JAW
AVIATION...JAW
Hazardous weather outlook, Jul 19, 2:35 AM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
235 AM CDT Sat Jul 19 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
235 AM CDT Sat Jul 19 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this morning. A few of these storms
could be strong to severe in northeast Iowa and southwest Wisconsin.
The main threats are hail and damaging winds. In addition, heavy
rain may cause localized flooding south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Jul 19, 3:17 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
317 AM CDT Sat Jul 19 2025

IAZ008-018-190915-
Floyd IA-Mitchell IA-
317 AM CDT Sat Jul 19 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT MITCHELL AND FLOYD
COUNTIES THROUGH 415 AM CDT...

At 315 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Northwood to near Manly to near Garner.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  St. Ansgar around 330 AM CDT.
  Rudd around 335 AM CDT.
  Osage and Rockford around 340 AM CDT.
  Floyd around 350 AM CDT.
  Charles City and Marble Rock around 355 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9303 4350 9255 4291 9255 4291 9302
TIME...MOT...LOC 0815Z 298DEG 33KT 4350 9318 4325 9322 4310 9352

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:10 AM CDTSpecial Weather StatementARXGrant35 min
Jul 19, 3:28 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell52 min
Jul 19, 4:31 AM CDTSpecial Weather StatementARXChickasaw, Fayette, Howard59 min
Jul 19, 5:29 AM CDTSpecial Weather StatementARXClayton, Fayette61 min

Nearby

Special Weather Statements in Iowa, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.